North Dakota, 2007

Hail in North Dakota, March 28, 2007

March 28, 2007 · NWS BIS · 1 event in 1 county or zone

An isolated thunderstorm produced 1 inch hail in McLean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm produced 1 inch hail in McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 28, 3:08 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 3:08 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED MAR 28 2007

.SHORT TERM...
PROBLEMS IN THE SHORT TERM ARE ABUNDANT...BUT MAINLY WILL FOCUS ON
PRECIPITATION AMOUNTS EAST AND PRECIPITATION TYPE WEST. WILL
UTILIZE A MODEL BLEND. LOOKS LIKE EURO AND AMERICAN MODELS HAVE
COME TO MORE OF A CONSENSUS...WITH INVERTED TROUGH OF LOW PRESSURE
INTO THE NORTHERN PLAINS MOVING SLOWLY EAST THROUGH THE SHORT TERM
PERIOD...AS THE UPPER LEVEL LOW HANGS BACK OVER THE ROCKIES. THIS
SCENARIO WOULD PUT MOST OF NORTH DAKOTA IN A FAVORABLE POSITION
FOR HIGH QPF AMOUNTS.

WILL START WITH PREVIOUS PACKAGE AND BASICALLY RAISE PRECIPITATION
CHANCES TONIGHT THROUGH THURSDAY NIGHT TO HIGH LIKELY OR
CATEGORICAL. AFTER DISCUSSION WITH SURROUNDING WFOS AND HPC/RFC
HAVE UTILIZED HPC QPF GRIDS WITH ONLY SOME MINOR ADJUSTMENTS. THIS
WOULD GIVE A WIDESPREAD AMOUNTS OF 1 TO 2 INCHES...AND POSSIBLY
HIGHER AMOUNTS IF THINGS PAN OUT. DUE TO THE HIGHER RIVER LEVELS
IN THE JAMES BASIN...FEEL THERE IS ENOUGH OF A THREAT TO WARRANT A
FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL NORTH
DAKOTA...INCLUDING THE JAMES RIVER BASIN.

FARTHER WEST...THE SOUTHWEST AND FAR WEST CENTRAL WILL BE ON THE
BORDER OF A HEAVY SNOW EVENT OVER SOUTHEAST MONTANA. PROBLEMS
HERE ARE EXACTLY WHEN SNOW BEGINS AND HOW MUCH MELTS BEFORE
ACCUMULATION BEGINS. CONSIDERING THE WARM TEMPERATURES OF LATE AND
THE AMOUNT OF WARM AIR BEING PULLED INTO THIS STRONG SYSTEM...PLUS
THE SLOW MOVEMENT...HAVE OPTED ON THE CONSERVATIVE SIDE FOR SNOW
AMOUNTS AND WENT WITH AN ADVISORY FOR THE SOUTHWEST. EXPECT AN
EXTENDED PERIOD OF OCCASIONAL PRECIPITATION...WITH HEAVIEST
AMOUNTS TONIGHT AS RAIN CHANGES TO SNOW. PROBABLY ON AND OFF
PERIODS OF RAIN AND SNOW TOMORROW...THEN ANOTHER SURGE THURSDAY
EVENING. THE INTERMITTENT NATURE SHOULD HELP SNOW AMOUNTS FROM
PILING UP....BUT STILL NOT A NICE COUPLE OF DAYS...WITH STRONG
NORTHERLY WINDS AND HEAVY WET SNOW. DEFINITELY WORTH A HIGHLIGHT
MENTION OF SOME TYPE.

THINGS DO SETTLE DOWN LATE FRIDAY INTO SATURDAY...VERY FEW CHANGES
TO THE SHORT TERM BEYOND FRIDAY EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
THE GFS AND ECWMF CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE LONG
TERM.  ON SUNDAY ANOTHER UPPER LEVEL LOW WILL BE OVER BRITISH
COLUMBIA SHIFTING THE MAJOR DYNAMICS SOUTH OF THE AREA.  THE LOW
WILL SHIFT EAST...WEAKENING TO A SHORT WAVE AS IT DOES SO WILL HAVE
TO KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST.  BY WEDNESDAY THE
SHORT WAVE WILL SHIFT TO THE EAST...AND RIDGING ALOFT SHOULD ALLOW
HIGH PRESSURE TO DEVELOP OVER THE AREA ENDING THE CHANCE OF PRECIP.
TEMPERATURES THROUGH THE PERIOD SHOULD BE AT OR BELOW NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY EVENING FOR
NDZ023-025-036-037-047-048-050-051.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT FRIDAY
FOR NDZ031>033-040-041-043-044.

&&

TWH/TSW
Hazardous weather outlook, Mar 28, 3:55 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED MAR 28 2007

NDZ001>005-009>013-017>022-034-035-042-045-046-291030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-
BURLEIGH-GRANT-SIOUX-EMMONS-
455 PM CDT WED MAR 28 2007 /355 PM MDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER WYOMING AND MONTANA WILL MOVE INTO THE
NORTHERN AND CENTRAL PLAINS. THIS SYSTEM WILL REMAIN OVER THE
PLAINS THROUGH SATURDAY BEFORE MOVING TOWARD THE GREAT LAKES ON
SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS ARE LIKELY ON THURSDAY...WITH A CHANCE OF RAIN AND SNOW SHOWERS
THURSDAY NIGHT THROUGH FRIDAY. THERE IS A CHANCE OF RAIN AND SNOW
SHOWERS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ023-025-036-037-047-048-050-051-291030-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
455 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

HIGH WATER WILL CONTINUE ON THE LOWER JAMES RIVER. A FLOOD WARNING
IS IN EFFECT. SEE THE FLOOD STATEMENT FOR MORE INFORMATION.

A VIGOROUS EARLY SPRING STORM WITH A HEAVY RAIN POTENTIAL...WILL
MOVE INTO THE NORTHERN PLAINS TONIGHT. A FLOOD WATCH IS IN EFFECT
FOR TONIGHT THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH CONTINUES THROUGH FRIDAY. THE POTENTIAL FOR RIVER AND
OVERLAND FLOODING IS POSSIBLE...ESPECIALLY IN THE JAMES RIVER
BASIN. WATER LEVELS ARE ALREADY RUNNING HIGH IN THIS AREA DUE TO
SNOW MELT RUNOFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-291030-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
355 PM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. A VIGOROUS EARLY SPRING
STORM WILL MOVE INTO THE NORTHERN PLAINS TONIGHT. BY FRIDAY
MORNING...SNOWFALL AMOUNTS OF 3 TO 6 INCHES CAN BE EXPECTED OVER
PORTIONS OF SOUTHWEST NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLean

When
March 28, 9:20 PM CST to 9:23 PM CST
Where
McLean County, 0.46 mi E of Max
Measured
1 in hail
Reported by
Public
Coordinates
47.820, -101.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22981.